Medical questions & health advice by licensed doctors
"Constipation, diarrhea, cramping, bloating, severe gas, weight loss. Any suggestions?"
72 yr old female. Has various medical problems, lupis, osteoporosis, vascular problems. Been on narcotic pain meds for years. Saying this is the cause, but Amitiza given to her causes severe pain and makes the symptoms worse. Won't do anything until she takes them. This was from a reputable gastroenterology group. She is slowly wasting away (88#) and dying in pain. Any suggestions
So sorry to hear about all of the pain and suffering that this woman has had to go through for so many years, and hope that we are able to help with your current complaints. In general, if a medication is exacerbating symptoms and causing pain, it should be discussed with your doctor. It is certainly not the expectation, and for most things there are alternatives that can be recommended that may work better with fewer side effects.
See a doctor who can help
Find Gastroenterologists near you
Amitiza (lubiprostone) can be very effective at improving the bowel habits of some people. There are others that may cause the diarrhea you describe, and even some of the other symptoms. It would certainly be relevant to know when her symptoms began, and if her medication began at about the same time. If she has been on this medication for an extended period of time, perhaps she needs to have it reviewed with her prescriber to see if it is still appropriate. Regardless, in the setting of the problems that you are describing, I am certainly convinced that she needs to speak with a doctor about the concerns you express. Her current symptoms could be treated and hopefully improved. Please speak with a doctor.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.